Virginia, 2012Damaging Wind in Virginia, July 28, 2012
July 28, 2012 · NWS RNK · 1 event in 1 county or zone
Typical July moisture with surface dew points in the low 70s over the Piedmont was present ahead of a warm front as strong afternoon heating helped to destabilize the air mass. Scattered storms broke out ahead of a southeastward advancing upper level storm system with marginally favorable wind shear able to organize a few severe thunderstorm cells.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Typical July moisture with surface dew points in the low 70s over the Piedmont was present ahead of a warm front as strong afternoon heating helped to destabilize the air mass. Scattered storms broke out ahead of a southeastward advancing upper level storm system with marginally favorable wind shear able to organize a few severe thunderstorm cells.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 28, 3:10 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 28, 3:10 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SAT JUL 28 2012
.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTH AND EAST OF THE MID ATLANTIC REGION
TONIGHT...REPLACE BY HIGH PRESSURE ON SUNDAY. THIS AREA OF HIGH
PRESSURE WILL QUICKLY MOVE EAST...A RETURN FLOW OF MOISTURE
CREEPING BACK INTO THE AREA MONDAY. FOR MOST OF NEXT WEEK...AN
UPPER LEVEL TROUGH OF LOW PRESSURE WILL RESIDE OVER THE EASTERN
UNITED STATES...YIELDING POTENTIAL FOR UNSETTLED WEATHER FOR THE
MID ATLANTIC REGION AS UPPER LEVEL DISTURBANCES WILL TEND TO
AMPLIFY AS THEY MOVE THROUGH THE AXIS OF THE UPPER LEVEL TROF.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 400 PM EDT SATURDAY...
CONVERGENCE ASSOCIATED WITH FRONTAL BOUNDARY MOVING THROUGH THE
FCST AREA WILL FIRE OFF SOME WIDELY SCATTERED SHOWERS...FEW
THUNDERSTORMS THIS EVENING. AIR ALOFT APPEARS TO BE QUITE DRY ON
THE WATER VAPOR IMAGERY...THUS ENTRAINMENT OF DRY AIR WILL LIMIT
COVERAGE OF THE ACTIVITY. IN SPITE OF THIS...CAN'T RULE OUT A
AN ISOLD STRONG-SVR STORM UNTIL LOSS OF INSTABILITY AND STRONG
HEATING.
FROPA THIS EVENING SHOULD YIELD CLEARING AND AN END TO THE
SHOWER/STORM THREAT...THE FRONTAL BOUNDARY EXITING THE AREA FORE
MIDNIGHT. FOG FORMATION MAY OCCUR IN THE MTNS AND WHERE IT
RAINS...SO MAINTAINED PATCHY FOG WORDING. LOWS TONIGHT WILL BE IN
THE 60S...AND WITH DEWPOINTS FALLING INTO THE 50S MTNS AND LOWER
60S PIEDMONT SHOULD MAKE IT FEEL A BIT MORE COMFORTABLE.
SUNDAY LOOKS LIKE A RELATIVELY DRY DAY WITH DEWPOINTS IN THE
50S/L60S...HIGH PRESSURE BUILDING INTO THE AREA FROM THE
NORTH...TEMPERATURES RESEMBLING SOMETHING CLOSER TO NORMAL.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 325 PM EDT SATURDAY...
THE WEATHER PATTERN WILL BE UNSETTLED DURING THE SHORT TERM
PERIOD...AS AN EASTERN U.S. UPPER LEVEL TROF DEEPENS THROUGH TUESDAY
IN RESPONSE TO SHORT WAVE TROFS DIGGING DOWN THE WESTERN SIDE OF THE
UPPER TROF AXIS.
A WEAK LOW LEVEL EASTERLY COMPONENT TO THE WINDS MAY ALLOW FOR
CLOUDS TO INCREASE OVER THE REGION SUNDAY NIGHT. WITH DEW POINTS
STILL FAIRLY DRY...LEANED TOWARD THE LOCALLY DERIVED MOS GUIDANCE
FOR LOWS SUNDAY NIGHT WHICH ARE CLOSER TO THE COOLER GFS MOS
GUIDANCE.
THUNDERSTORMS SHOULD DEVELOP EARLY IN THE DAY ON MONDAY...AS A
LOW-LEVEL THETA-E RIDGE SURGES INTO THE REGION...A MID LEVEL THERMAL
TROF MOVES OVER THE REGION...AND SUPPORT FROM A WEAK UPPER LEVEL
SHORT WAVE. PER THE 00Z ECMWF...THIS PRODUCES LI/S FROM -4 TO -6 AND
CAPES IN EXCESS OF 2000 J/KG. AS A RESULT...STRONG TO SEVERE STORMS
ARE EXPECTED. CLOUDS SHOULD KEEP MOST AREAS UNDER 90 FOR HIGHS
MONDAY.
BY TUESDAY...THE SFC BOUNDARY SHOULD BE NORTH OF OUR FORECAST
AREA...ALLOWING HIGHER DEW POINTS TO PUSH BACK INTO THE REGION...AND
INCREASING OUR HIGH TEMPS A COUPLE OF DEGREES. WITH AN UNSTABLE AIR
MASS STILL IN PLACE THANKS THE REGION REMAINING UNDER A MID LEVEL
THERMAL TROF...ANOTHER AROUND OF STRONG TO SEVERE STORMS WILL BE
POSSIBLE TUESDAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 345 PM EDT SATURDAY...
AS WE PROGRESS THROUGH THE LONG TERM PERIOD...THE LONG RANGE MODELS
INDICATE THE MEAN UPPER TROF THAT WILL BE OVER OUR AREA FOR MOST OF
THE LONG TERM PERIOD...DE-AMPLIFIES BY LATE IN THE PERIOD IN
RESPONSE TO AN APPROACHING SHORTWAVE TROF MOVING THROUGH THE
NORTHERN PLAINS.
WITH THE UPPER TROF OVER OUR AREA FOR MOST THE PERIOD...AND WEAK
SHORT WAVE TROFS MOVING THROUGH...THERE WILL BE A CHANCE FOR
THUNDERSTORMS EACH DAY. WHILE THERE ARE DIFFERENCES IN THE TIMING
AND LOCATION OF THESE WAVES...THERE IS GENERAL AGREEMENT THAT ONE
WAVE WILL IMPACT OUR AREA TUESDAY NIGHT/EARLY WEDNESDAY AND A SECOND
WAVE ON FRIDAY...SO THE HIGHEST POPS WILL PLACE DURING THESE TIME
FRAMES.
TEMPERATURES WILL BE HIGHLY DEPENDENT ON THE EXTENT OF CLOUD COVER
AND LOCATION OF PRECIP...BUT EXPECT TEMPERATURES TO WARM A DEGREE OR
SO EACH DAY AS THE 850MB THERMAL RIDGE BUILDS WITH TIME.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 400 PM SATURDAY...
SFC COLD FRONT WILL CROSS THE AREA THIS EVENING. DRY AIR AND
SUBSIDENCE ALOFT IS LIMITING COVERAGE OF STORM ACTIVITY...BUT
STILL EXPECT WIDELY SCATTERED ACTIVITY UNTIL LOSS OF DIURNAL
HEATING. STORM THREAT SHOULD END OR MOVE EAST OF THE LOCAL
TERMINALS AFTER 00 UTC 8PM THIS EVENING.
EXCEPT FOR FOG FORMATION IN THE RIVER VALLEYS TO INCLUDE
BCB/LWB...AND POSSIBLY LOCAL MVFR AT LYH/DAN FOR A FEW HOURS LATE
TONIGHT AND EARLY SUNDAY MORNING...SHOULD SEE TRANSITION TO A
SHOWER FREE DAY SUNDAY WITH WIDESPREAD VFR. HIGH PRESSURE IS FCST
TO PASS OVHD...SUBSIDENCE FROM THIS FEATURE LINGERING INTO EARLY
MONDAY.
RETURN MOISTURE AROUND THE DEPARTING HIGH WILL LIKELY COMBINE
WITH AFTERNOON HEATING TO RESULT IN MORE DIURNALLY DRIVEN
CONVECTION FROM MONDAY AFTERNOON INTO THE MIDDLE OF NEXT WEEK.
HOWEVER...OUTSIDE OF THIS DIURNALLY DRIVEN CONVECTION...THE ONLY
OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM OVERNIGHT VALLEY
FOG...WHICH WOULD IMPACT ANY OF THE TERMINALS NEAR THE RIVERS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PH
LONG TERM...PH
AVIATION...PM
Hazardous weather outlook, Jul 28, 2:44 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT SAT JUL 28 2012
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-291200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
344 PM EDT SAT JUL 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE STRONG
TO SEVERE. A COUPLE OF STORMS MAY PRODUCE DAMAGING WINDS...BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL INCREASE IN COVERAGE MONDAY AND TUESDAY. SOME
OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HYSELL
In the hours before
Special weather statement, Jul 28, 2:33 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SAT JUL 28 2012
VAZ009-012-282015-
SMYTH VA-WYTHE VA-
333 PM EDT SAT JUL 28 2012
...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND WYTHE COUNTIES...
AT 325 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHEAST OF MARION...MOVING EAST AT 25 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL
CLOUD TO GROUND LIGHTNING FROM THIS STORM. FOR YOUR SAFETY...DO NOT
STAY IN THE OPEN...PLEASE SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.
THIS STORM WILL BE NEAR MARION AND RURAL RETREAT THROUGH 345
PM...THEN TO NEAR OR JUST SOUTH OF WYTHEVILLE BETWEEN 400 PM AND 415
PM...PASSING WITHIN THE VICINITY OF CRIPPLE CREEK BETWEEN 415 PM AND
430 PM.
LAT...LON 3700 8154 3700 8147 3699 8148 3700 8142
3695 8138 3700 8132 3700 8088 3684 8090
3682 8103 3679 8108 3677 8109 3676 8114
3682 8156Special weather statement, Jul 28, 3:18 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT SAT JUL 28 2012
VAZ009-012-015-282115-
GRAYSON VA-SMYTH VA-WYTHE VA-
418 PM EDT SAT JUL 28 2012
...A STRONG THUNDERSTORM WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...
AT 415 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF SUGAR GROVE...BETWEEN MARION AND CRIPPLE CREEK...MOVING EAST AT
30 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. A BRIEF HEAVY
DOWNPOUR OF RAIN WILL ACCOMPANY THIS STORM...AND MAY POND ON THE
ROADS AND QUICKLY FILL ROADSIDE DITCHES. EXPECT SOME OCCASIONAL
CLOUD TO GROUND LIGHTNING FROM THIS STORM. AS SUCH...DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES...WHEN LIGHTNING
THREATENS...MOVE INDOORS.
THIS STORM WILL BE NEAR COMERS ROCK AROUND 425 PM...SPEEDWELL AROUND
430 PM AND CRIPPLE CREEK AROUND 440 PM.
LAT...LON 3692 8143 3683 8102 3665 8112 3674 8147
Special weather statement, Jul 28, 3:58 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT SAT JUL 28 2012
NCZ004-005-282130-
ROCKINGHAM NC-STOKES NC-
458 PM EDT SAT JUL 28 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STOKES AND NORTHWEST
ROCKINGHAM COUNTIES...
AT 455 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
FRANCISCO...MOVING EAST AT 25 MPH...NEAR THE VIRGINIA...NORTH
CAROLINA...BORDER.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...EXPECT SOME OCCASIONAL CLOUD TO GROUND LIGHTNING AND A
BRIEF BUT HEAVY DOWNPOUR OF RAIN FROM THIS STORM. THE HEAVY RAIN MAY
POND ON THE ROAD AND FILL ROADSIDE DITCHES. FOR YOUR SAFETY...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR SANDY RIDGE AROUND 515 PM AND AYERSVILLE
AROUND 530 PM...JUST NORTHWEST OF MADISON MAYODAN.
LAT...LON 3650 8040 3655 8035 3655 7998 3644 7991
3643 8002Special weather statement, Jul 28, 4:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT SAT JUL 28 2012
VAZ043-044-282300-
HENRY VA-PITTSYLVANIA VA-
559 PM EDT SAT JUL 28 2012
...A STRONG THUNDERSTORM WILL AFFECT HENRY AND PITTSYLVANIA
COUNTIES...
AT 556 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF CALLANDS...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR SWANSONVILLE AROUND 605 PM...CALLANDS AROUND
615 PM...CLIMAX AROUND 635 PM AND CHATHAM AROUND 645 PM.
LAT...LON 3678 7978 3682 7971 3683 7967 3686 7964
3698 7941 3677 7928 3669 7972
16Thunderstorm Wind, Henry
- When
- July 28, 5:30 PM EST
- Where
- Henry County, 1.8 mi ESE of Hilltop
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- 911 Call Center
- Coordinates
- 36.690, -79.820
Two trees were reported down near Highway 58 east of Martinsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 28 to 31, 201220 injured · 21 events
- Hail and Damaging Winds in New Jersey, July 28, 2012$1.1 million · 1 in hail · 30 events
- Flash Flooding and Flooding in Massachusetts, July 28, 2012$195,000 · 4 events
- Hail and Damaging Winds in North Dakota, July 28, 2012$75,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Pennsylvania, July 28, 2012$105,000 · 1 in hail · 3 events
- Flash Flooding and Flooding in Rhode Island, July 28, 2012$75,000 · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 28, 2012$27,000 · 57 kt wind · 22 events
- Damaging Winds and Lightning Strikes in South Carolina, July 28, 20121 injured · $28,000 · 55 kt wind · 9 events
- Damaging Winds in South Carolina, July 28, 20121 injured · $27,000 · 60 kt wind · 4 events
- Hail and Damaging Wind in Pennsylvania, July 28, 2012$30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in Connecticut, July 28, 2012$35,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 28, 2012$21,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404386.